Montana, 2024

Hail and Damaging Winds in Montana, August 21, 2024

August 21, 2024 · NWS GGW · 8 events in 3 counties and zones

A cold front moved through the region generating strong to severe thunderstorms from the late afternoon until around midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front moved through the region generating strong to severe thunderstorms from the late afternoon until around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 21, 1:10 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
210 PM MDT Wed Aug 21 2024

.DISCUSSION...

KEY MESSAGES:

 - Strong to severe thunderstorms across parts of northeast
   Montana late this afternoon through this evening.

 - Although temperatures will remain near or above average, a slow
   cooling trend is expected for early next week.

WEATHER PATTERN OVERVIEW:
As a trough over the Pacific Northwest moves inland, a shortwave
trough is currently expected to track through northeast MT,
bringing with it an opportunity for severe thunderstorms. North to
northwesterly flow on a line from Glasgow to Jordan westward will
limit thunderstorm intensity, but low level southeast winds and
sufficient moisture east of that line will bring a better chance
for severe storms. There is moderate to high (40 to 70 percent)
confidence in severe thunderstorms on a line from Jordan to
Glasgow eastward. Heavy rain, intense winds, and large hail are
expected with this activity, which will occur from 4 PM to just
after midnight tonight.

A quiet is expected Thursday as a shortwave ridge moves in, but
this will be short-lived as another shortwave trough will move in
Friday. There will be low level moisture transport at 850 mb and a
surface trough in place, so strong to severe thunderstorms are
possible again.

The trough over the Pacific Northwest will be over the area by
Saturday night, so temperatures are expected to be near or below
average from Sunday onward. There is low confidence on which way
temperatures will go beyond next Wednesday.

FORECAST CONFIDENCE & DEVIATIONS:
There is moderate to high confidence in strong to severe
thunderstorms developing on a line from Jordan to Glasgow to
Opheim eastward, with weaker storms to the west. There is low
confidence on severe thunderstorm location and timing for Friday's
thunderstorms. There is low to medium confidence on cooler weather
filling in at the end of the forecast period.

&&

.AVIATION...
Update Time: 2030Z

Flight Categories: VFR, with MVFR in thunderstorms

Synopsis: A surface cold front will shift eastward throughout the
evening, bringing an opportunity for strong to severe
thunderstorms this evening into the early overnight. Any storm is
capable of producing MVFR conditions, including large hail,
damaging winds, and heavy downpours from 22Z to 06Z before these
storms move into North Dakota.

Winds: For KGDV, KSDY, and KOLF: Southeast at 9 to 18 knots,
becoming northwest at 6 to 12 knots after 06Z. For KGGW, light and
variable becoming northwest at 8 to 13 knots after 22Z, becoming
light and variable after midnight. Erratic winds in
thunderstorms.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 21, 3:11 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT Wed Aug 21 2024

MTZ018-061-212315-
Northern Valley MT-Daniels MT-
411 PM MDT Wed Aug 21 2024

...Strong thunderstorms will impact portions of Daniels and
northeastern Valley Counties through 515 PM MDT
...

At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Port Of Opheim to 12 miles
southwest of Richland. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scobey, Richland, Port Of Scobey, Madoc, Peerless, Four Buttes, West
Fork, and Glentana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4862 10519 4859 10633 4900 10633 4900 10519
TIME...MOT...LOC 2210Z 261DEG 33KT 4902 10621 4868 10621

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TFJ
Special weather statement, Aug 21, 3:50 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
450 PM MDT Wed Aug 21 2024

MTZ059-061-212345-
Northern Valley MT-Northern Phillips MT-
450 PM MDT Wed Aug 21 2024

...A strong thunderstorm will impact portions of northeastern
Phillips and northwestern Valley Counties through 545 PM MDT
...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitewater, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10715 4879 10689 4872 10775 4886 10785
      4900 10755
TIME...MOT...LOC 2250Z 247DEG 23KT 4881 10770

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TFJ
Special weather statement, Aug 21, 5:53 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
Issued by National Weather Service Billings MT
653 PM MDT Wed Aug 21 2024

MTZ017-020-022-023-025-026-220200-
Central and Southern Valley-Western Roosevelt-Garfield-McCone-
Dawson-Prairie-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer,
Wolf Point, Poplar, Jordan, Circle, Glendive, Richey, and Terry
653 PM MDT Wed Aug 21 2024

...Strong to Severe Thunderstorms This Evening...

Expect scattered strong to severe thunderstorm development through
8 PM.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1 AM.

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, McCone

When
August 21, 6:03 PM MST
Where
McCone County, 0.83 mi SE of Ft Peck Lake Handar
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.010, -106.340

A NWS Employee estimated 60 mph thunderstorm wind gusts.

Hail, McCone

When
August 21, 6:10 PM MST
Where
McCone County, 0.83 mi NW of Cow Creek Dot
Measured
1 in hail
Reported by
Public
Coordinates
47.690, -105.490

Public reported hail up to the size of quarters.

Hail, McCone

When
August 21, 6:22 PM MST
Where
McCone County, 4.37 mi SSW of Vida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.770, -105.530

A trained spotter reported hail up to the size of quarters.

Hail, McCone

When
August 21, 6:25 PM MST
Where
McCone County, 9.17 mi SSW of Cow Creek Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.550, -105.520

A trained spotter measured hail up to the size of quarters. Winds were estimated up to 60 mph.

Hail, Dawson

When
August 21, 6:53 PM MST
Where
Dawson County, 11.67 mi SW of Richey
Measured
1.5 in hail
Reported by
Public
Coordinates
47.540, -105.260

Public reported hail up to the size of ping pong balls.

Thunderstorm Wind, Roosevelt

When
August 21, 6:53 PM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

The Wolf Point Airport ASOS (KOLF) measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
August 21, 7:18 PM MST
Where
Roosevelt County, 1.15 mi SW of Sprole
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
48.110, -105.070

The Poplar RAWS site (POPM8) measured a 62 mph thunderstorm wind gust.

Thunderstorm Wind, Dawson

When
August 21, 7:45 PM MST
Where
Dawson County, 4.92 mi ESE of Hoyt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.910, -104.750

The BLM Glendive mesonet station (MTM28) measured a 67 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200562, 1199175, 1199176, 1199177, 1199178, 1200563, 1200564, 1200565.